Alert archive / Illinois / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 97, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 27, 2006, 5:26 PM CDT for DeKalb County, Kane County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2006, 5:26 PM CDT (22:26 UTC)
- Expired
- May 27, 2006, 5:53 PM CDT
- In force
- 27 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kane County, IL
The radar
The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 27, 2:15 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 215 PM CDT SAT MAY 27 2006 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... 215 PM CDT MODELS NOT DOING WELL WITH CONVECTION IN IA TODAY. SPC ANALYSIS SHOWING MSTR AND THETA E CONVERGENCE AXES UP MS RVR VLY AND INTO SWRN WI. TREND APPEARS FOR CONVECTION TO CONT NE INTO WI THIS EVENING. CAN SEE NEW CONVECTION FORMING N OF MLI IN TRAJECTORY FOR FREEPORT. THIS TOO CLOSE TO WRN EDGE OF CWA TO TAKE OUT CHC OF PCPN SO AM CONTINUING A THREAT FOR 1ST 2 TIERS OF NRN COUNTIES AT LEAST UNTIL MIDNGT. HIER POP AT RFD AND TAPERING LOWER SOUTH AND EAST. ACARS HOWEVER SHOWING SOME DECENT LOW LVL CAPPING EVEN AT RFD SO DONT THINK CONFIDENCE CALLS FOR MORE THAN CHC CATEGORY. HOWEVER WILL MONITOR SITUATION FOR NEXT HOUR AND SEE HOW TSTMS BREWING N OF MLI REACT. MODELS SHOWING RISING HTS AND THICKNESS OVER IL TNGT AND SUNDAY...SO EXPECT THREAT NOT TO EXPAND BEYOND THIS EVENING. WITH STRONG SW FLOW FEEDING OVER AREA ON SUNDAY AND HIGHS RISING TO AROUND 90...CAPPING SHUD KEEP CONVECTION AT BAY THIS FAR EAST. CONVECTIVE TEMP FCST NEAR 97 ALTHO LI VALUES -6 AND CAPES OVER 2K. YET WAVES CONT TO FEED NE ACROSS IA INTO WI...WITH WIDE OPEN GULF MSTR SUPPLYING TSTM GROWTH. THESE WAVES SLIP EASTWARD MON NGT AND HAVE MOVED UP CHC OF TSTMS TO MON EVENING. THIS PATTERN TO CONT THRU MUCH OF WEDNESDAY AND ENDING WITH FROPA WED AFTN. COOLER AND DRIER POST-FRONTAL FLOW THURSDAY AND FRIDAY SHUD PRECEDE HIGH PRESSURE BLDG OVER THE REGION FOR THE WEEKEND. RLB && .AVIATION DISCUSSION FOR 18Z TAFS... 105 PM CDT MAIN FORECAST ISSUES WILL CENTER AROUND WINDS AND CHANCES FOR ANY PRECIP THIS AFTERNOON/EVENING. REMNANT MCVS FROM LAST NIGHTS CONVECTION WILL BE THE MAIN FORCING MECHANISMS THROUGH THIS EVENING. VISIBLE SATELLITE IMAGERY EARLIER THIS MORNING WAS SUGGESTING MCV ACROSS NORTHEAST IOWA WITH ANOTHER ACROSS SOUTHWEST IOWA. SOUTHWESTERLY MID LEVEL FLOW SHOULD TAKE LEADING MCV INTO SOUTHERN WISCONSIN THROUGH THE REMAINDER OF THE AFTERNOON HOURS...WITH TRAILING MCV LIKELY TO SKIRT ACROSS SWRN WISCONSIN/NWRN ILLINOIS THIS EVENING. THIS SECONDARY VORT MAX WILL LIKELY BE THE FEATURE TO FOCUS ON FOR CONVECTIVE POTENTIAL ACROSS NORTH CENTRAL ILLINOIS LATE THIS AFTERNOON/EARLY THIS EVENING. 17-18Z ACARS SOUNDINGS ACROSS THE AREA STILL INDICATING NEARLY ISOTHERMAL LAYER FROM 800-750 HPA WHICH WILL LIKELY CAP THINGS UNTIL LATE AFTERNOON. BY THIS TIME...THE SECONDARY MCV WILL LIKELY BE ENTERING NE IOWA WITH A LITTLE BETTER FORCING FOR ASCENT ACROSS NWRN IL BY THIS EVENING. MAGNITUDE OF INSTABILITY IS RATHER IMPRESSIVE...WITH MLCAPES ON THE ORDER OF 1500 J/KG. WITH INSTABILITY AND MOISTURE IN PLACE...FORCING IS THE MAIN QUESTION AND SOME CONCERN THAT BETTER FORCING WITH THESE MCVS MAY REMAIN JUST TO THE NORTH AND WEST OF THE TERMINALS. GIVEN UNCERTAINTY...WILL CARRY VCTS MENTION AT RFD FROM 22Z-02Z. BY THIS EVENING...MID LEVEL THERMAL RIDGE WILL ADVECT INTO NORTHERN ILLINOIS WHICH SHOULD ALLOW MOST OF THUNDERSTORM ACTIVITY TONIGHT TO REMAIN TO THE NORTH. LAKE ENHANCED BOUNDARY STRETCHING FROM APPROXIMATELY ORD-MDW-GYY WILL PROBABLY NOT ADVANCE MUCH FURTHER WEST AND EVENTUALLY WASH OUT AS LOW LEVEL FLOW CONTINUES TO STRENGTHEN THIS AFTERNOON. WITH THIS INCREASING SYNOPTIC GRADIENT...WILL MAINTAIN SOUTHEAST WINDS IN THE 10-15 KNOT RANGE FOR THIS AFTERNOON...WITH WINDS VEERING TO THE SOUTH 10 KNOTS OR LESS DURING THE EVENING. WINDS WILL THEN VEER S-SW TOMORROW MORNING WITH BETTER GUST POTENTIAL SETTING UP IN THE AFTERNOON TOMORROW WITH GUSTS UP AROUND 20 KNOTS POSSIBLE. TIGHTER GRADIENT TONIGHT SHOULD HELP PREVENT SIGNIFICANT FOG...AND WILL CARRY GENERALLY 5SM VSBYS OVERNIGHT. NDM && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
Hazardous weather outlook, May 27, 4:30 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT SAT MAY 27 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-280930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT SAT MAY 27 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM FOR NORTH CENTRAL AND PARTS OF NORTHEAST ILLINOIS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-280930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT SAT MAY 27 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, May 27, 5:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 NW AMBOY 41.76N 89.39W
05/27/2006 M0.88 INCH LEE IL EMERGENCY MNGR
&&
RBRUMERLocal storm report, May 27, 5:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL WALTON 41.72N 89.44W
05/27/2006 M0.75 INCH LEE IL PUBLIC
&&
RBRUMERThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:38 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 67 min |
| May 27, 4:44 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 61 min |
| May 27, 5:13 PM CDT | Tornado Warning | LOT | LaSalle, Lee | 47 min |
| May 27, 6:01 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle, Lee | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.